Utah, 2009

Winter Weather in Utah, April 15 to 18, 2009

April 15 to 18, 2009 · NWS GJT · 1 event in 1 county or zone

A strong Pacific storm system and cold front moved across the area bringing significant snowfall to the mountains of northeast Utah. Strong southwest winds ahead of the front caused blowing and drifting snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific storm system and cold front moved across the area bringing significant snowfall to the mountains of northeast Utah. Strong southwest winds ahead of the front caused blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 15, 2:20 PM MST, 40 minutes earlier.

Area forecast discussion, Apr 15, 2:20 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT WED APR 15 2009

...ANOTHER STRONG STORM TO IMPACT THE AREA THROUGH FRIDAY...

.SHORT TERM...TONIGHT THROUGH FRIDAY...
WARM ADVECTION CLOUDS AND SHOWERS PASSED THIS MORNING ALLOWING SOME
AFTERNOON CLEARING AND HEATING. TODAY WAS THE WARM SECTOR OF THE
STORM AND WITH THE COLD FRONT PASSAGE THIS EVENING WE WONT SEE THESE
TEMPERATURES AGAIN UNTIL NEXT WEEK. THE LOW HAS BECOME VERTICALLY
STACKED OVER UTAH TODAY...POINTING TO A SLOW MOVEMENT. INDEED THE
12Z MODELS ARE SLOWER AND THE NAM SEEMS TO BE THE BETTER SOLUTION.

ONE UPPER LOW...TWO EVENTS IN STORE. N-S ORIENTED COLD FRONT PASSAGE
TONIGHT BRINGS WIDESPREAD SHOWERS AND LOWERING TEMPS/SNOW LEVELS. A
SIGNIFICANT DRY SLOT IS IN STORE FOR THURSDAY THAT WILL KEEP SHOWERS
LIGHT...EXCEPT CONTINUING SNOW ACROSS THE NORTHERN-EASTERN MTNS.
IN SPITE OF THE DOWNTURN IN SHOWERS ON THURSDAY...LOCAL CONVECTIVE
SHOWERS COULD BE IMPRESSIVE.

THE SECOND EVENT WILL BE THE WRAP-AROUND MOISTURE THURSDAY NIGHT-
FRIDAY TO BRING SNOWFALL MAINLY TO ZONES NEAR THE CONTINENTAL
DIVIDE. THE UPPER LOW DIGS TO NORTHCENTRAL NM THROUGH FRIDAY WITH
STRONG WRAP-AROUND DYNAMICS AND MOISTURE DROPPING SOUTH ALONG THE
FRONT RANGE TO THE DIVIDE AS IT DOES. 700MB TEMPS STAY AT -6 TO -8C
FOR SOME SNOW EFFICIENCY ALONG THE DIVIDE. POTENTIAL DOWNSLOPE WIND
EVENT IN STORE FOR FRIDAY FOR STEAMBOAT AND CLARK TO HAYDEN.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS CONSISTENT IN CARRYING STORM CENTER TO THE TX PANHANDLE BY
EARLY FRIDAY MORNING. EC GENERATES QUITE A BIT MORE PRECIPITATION
OVER THE NORTHERN PORTION OF THE CWFA BENEATH WRAP AROUND MOISTURE.
IN CONTRAST...GFS AND NAM WERE FASTER TO BRING DRYING. GIVEN
TENDENCY OF THE MODELS TO TRY TO MOVE THIS VERTICALLY STACKED SYSTEM
ALONG TOO FAST...WILL HOLD ONTO THE HIGHER POPS ON FRIDAY NIGHT AS
DEPICTED BY THE ECMWF.

SHOWERS LIKELY TO LINGER OVER THE NORTHERN MOUNTAINS SATURDAY
BEFORE RIDGE BUILDS OVER THE WEST PROVIDING A BREAK FROM THE
PARADE OF STORMS THE AREA HAS EXPERIENCED OVER THE PAST MONTH. DRY
WEATHER AND WARMER TEMPERATURES WILL SETTLE IN SUNDAY...PERSISTING
THROUGH TUESDAY. EC AND GFS INDICATED THE RIDGE WILL BREAK DOWN
WEDNESDAY ALLOWING FOR SCATTERED AFTERNOON SHOWERS AND A FEW
THUNDERSTORMS WEDNESDAY AFTERNOON.

&&

.AVIATION...

SHOWERS WERE INCREASING ACROSS THE REGION AHEAD OF A NORTH-SOUTH
ORIENTED COLD FRONT WHICH HAD JUST PUSHED THROUGH KCNY AT 21Z.
STRONG SOUTH TO SOUTHWEST WINDS AHEAD OF THE FRONT WILL CONTINUE TO
PRODUCE MODERATE TO STRONG TURBULENCE TO THE LEE-SIDE OF RIDGES WITH
WIND GUSTS TO 45 MPH AT AREA AIRPORTS THIS EVENING. THE FRONT IS
EXPECTED TO PUSH THROUGH WESTERN COLORADO BY MIDNIGHT WITH WINDS
DECREASING IN ITS WAKE. SHOWERS WILL BECOME NUMEROUS JUST AHEAD AND
BEHIND THE FRONT PRODUCING WIDESPREAD MVFR CIGS AND VSBY. SNOW LEVELS
WILL LOWER FROM AROUND 8500 FEET AHEAD OF THE FRONT TO VALLEY FLOORS
LATER TONIGHT. CONDITIONS ARE NOT EXPECTED TO IMPROVE ON THURSDAY AS
THE PACIFIC STORM RESPONSIBLE FOR OUR LATEST ROUND OF WEATHER MOVES
INTO THE FOUR CORNERS AREA.

&&

.HYDROLOGY...

HEADWATER STREAM FLOWS WILL DECREASE TONIGHT THROUGH SATURDAY AS
COLDER AIR ASSOCIATED WITH A DEEP STORM SYSTEM SETTLES INTO THE
REGION. MAIN STEM RIVER LOCATIONS WILL SEE RISES CONTINUE INTO MIDDAY
FRIDAY. BY MIDDAY FRIDAY...THE FOLLOWING CRESTS ARE FORECAST ON THESE
RIVERS...THE YAMPA RIVER AT DEER LODGE PARK...6.5 FEET...THE COLORADO
RIVER NEAR CISCO...4.0 FEET...THE GUNNISON RIVER NEAR GRAND
JUNCTION...4.7 FEET...THE DOLORES RIVER NEAR CISCO...9.1 FEET. MORE
SIGNIFICANT STREAM AND RIVER RISES ARE LIKELY NEXT WEEK AS MILDER AIR
RETURNS TO THE REGION.  FLOODING IS NOT EXPECTED AT THIS TIME.

SPECIFIC RIVER LEVEL OBSERVED AND FORECAST VALUES CAN BE SEEN BY
GOING TO HTTP://WWW.NWS.NOAA.GOV/GJT...SELECTING HYDROLOGY UNDER
THE RIVERS/HYDROLOGY SECTION...AND THEN SELECTING THE RIVER AND
RESERVOIR SUMMARY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 6 AM THURSDAY FOR THE SOUTHWEST
        SAN JUAN MOUNTAINS...ZONE 19.
      WINTER STORM WARNING FROM 6 PM TODAY THROUGH 6 PM FRIDAY FOR
        THE CENTRAL AND NORTHERN MOUNTAINS...4/10/12/13.
      WIND ADVISORY FROM NOON UNTIL 8 PM TODAY FOR ZONES
        1/3/6/7/9/11/17/18/20/21/22/23.
.UT...WINTER STORM WARNING THROUGH 6 PM THURSDAY FOR THE EASTERN
        UINTA MOUNTAINS...ZONE 23.
      WIND ADVISORY FROM NOON UNTIL 8 PM TODAY FOR ZONES
        22/24/25/27/28/29.

SHORT TERM.....JOE
LONG TERM......NL
AVIATION.......NL
HYDROLOGY......BAL
Hazardous weather outlook, Apr 15, 2:59 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MDT WED APR 15 2009

COZ001>014-017>023-UTZ022>025-027>029-161030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
359 AM MDT WED APR 15 2009

...A STRONG SLOW MOVING SPRING STORM WILL IMPACT EASTERN UTAH AND
WESTERN COLORADO TODAY THROUGH FRIDAY...

.DAY ONE...TODAY AND TONIGHT...

DRIVING CONDITIONS WILL BECOME EXTREMELY HAZARDOUS OVER MOUNTAIN
PASSES TODAY AND TONIGHT...DUE TO HEAVY SNOWFALL AND BLOWING AND
DRIFTING SNOW. MOUNTAIN SNOW WILL INTENSIFY TODAY AS A COLD FRONT
APPROACHES THE AREA AND PASSES THIS AFTERNOON AND EARLY EVENING. BY
LATE TONIGHT...SNOW WILL REACH MANY VALLEY BOTTOMS AS COLDER AIR
ARRIVES. EXPECT ISOLATED THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER MUCH OF THE AREA THROUGH FRIDAY...WITH RAIN
OR MIXED RAIN AND SNOW IN VALLEY AREAS. ACTIVITY WILL DIMINISH FROM
THE WEST LATE FRIDAY AND FRIDAY NIGHT WITH A CHANCE OF SNOW
CONTINUING OVER THE NORTHERN COLORADO MOUNTAINS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT YOU
ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

CJC/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 15, 3:00 PM MST to April 18, 6:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches fell across the area. Wind gusts up to 40 mph caused blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177427.